Skip to main content

Complementation in the Turing degrees

  • Theodore A. Slaman (a1) and John R. Steel (a2)

Posner [6] has shown, by a nonuniform proof, that every degree has a complement below 0′. We show that a 1-generic complement for each set of degree between 0 and 0′ can be found uniformly. Moreover, the methods just as easily can be used to produce a complement whose jump has the degree of any real recursively enumerable in and above ∅′. In the second half of the paper, we show that the complementation of the degrees below 0′ does not extend to all recursively enumerable degrees. Namely, there is a pair of recursively enumerable degrees a above b such that no degree strictly below a joins b above a. (This result is independently due to S. B. Cooper.) We end with some open problems.

Hide All
Ά#x005B;1Ά#x005D;Cooper S. B., The strong anticupping property for recursively enumerable degrees, this Journal (to appear).
Ά#x005B;2Ά#x005D;Jockusch C. G. and Shore R. A., REA operators, r. e. degrees and minimal covers, Recursion theory, Proceedings of Symposia in Pure Mathematics, vol. 42, American Mathematical Society, Providence, Rhode Island, 1985, pp. 3Ά#x2013;11.
Ά#x005B;3Ά#x005D;Kleene S. C. and Post E. L., The upper semi-lattice of degrees of recursive unsolvability, Annals of Mathematics, ser. 2, vol. 59 (1954), pp. 379Ά#x2013;407.
Ά#x005B;4Ά#x005D;Lachlan A. H., The impossibility of finding relative complements for recursively enumerable degrees, this Journal, vol. 31 (1966), pp. 434Ά#x2013;454.
Ά#x005B;5Ά#x005D;Lachlan A. H., Lower bounds for pairs of recursively enumerable degrees, Proceedings of the London Mathematical Society, ser. 3, vol. 16 (1966), pp. 537Ά#x2013;569.
Ά#x005B;6Ά#x005D;Posner D., The upper semilattice of degrees Ά#x2264; 0Ά#x2032; is complemented, this Journal, vol. 46 (1981), pp. 705Ά#x2013;713.
Ά#x005B;7Ά#x005D;Posner D. and Robinson R. W., Degrees joining to 0Ά#x2032;, this Journal, vol. 46 (1981), pp. 714Ά#x2013;722.
Ά#x005B;8Ά#x005D;Sacks G. E., Degrees of unsolvability, rev. ed., Princeton University Press, Princeton, New Jersey, 1966.
Ά#x005B;9Ά#x005D;Shore R. A., The theory of the degrees below 0Ά#x2032;, Journal of the London Mathematical Society, vol. 24 (1981), pp. 1Ά#x2013;14.
Ά#x005B;10Ά#x005D;Slaman T. A., A recursively enumerable degree that is not the top of a diamond (to appear).
Ά#x005B;11Ά#x005D;Spector C., On degrees of recursive unsolvability, Annals of Mathematics, ser. 2, vol. 64 (1956), pp. 581Ά#x2013;592.
Ά#x005B;12Ά#x005D;Yates C. E. M., A minimal pair of recursively enumerable degrees, this Journal, vol. 31 (1966), pp. 159Ά#x2013;168.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 9 *
Loading metrics...

Abstract views

Total abstract views: 80 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 22nd February 2018. This data will be updated every 24 hours.